Illinois, 2010

Flash Flooding and Hail in Illinois, June 27 to 28, 2010

June 27 to 28, 2010 · NWS ILX · 15 events in 7 counties and zones

Scattered showers and thunderstorms developed ahead of a cold front during the afternoon of June 27th. Damaging wind wind gusts and heavy rainfall accompanied the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$137,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered showers and thunderstorms developed ahead of a cold front during the afternoon of June 27th. Damaging wind wind gusts and heavy rainfall accompanied the stronger storms. In addition, lightning strikes caused a structure fire in Shelby County and damaged power poles in Jasper County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 27, 1:59 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 27, 1:59 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
259 PM CDT SUN JUN 27 2010

.DISCUSSION...
ISSUED 259 PM CDT SUN JUN 27 2010

MODELS VERY SIMILAR WITH UPPER LEVEL PATTER BUT DIFFER WITH SFC
FEATURES AND PCPN PLACEMENT AND AMOUNTS. HAVE FOLLOWED CLOSELY TO
THE 4KM WRF AND NAM12 SO WILL PROBABLY STICK CLOSE TO THAT AGAIN
FOR THE FIRST 12-24HRS. MAIN CONCERNS IN THE SHORT TERM ARE THE
PCPN CHANCES THIS EVENING AND TOMORROW OVER THE CWA...AND HOW COOL
TEMPS WILL GET BY MIDDLE OF THE WEEK.

EXTENDED MODELS HAVE SOME AGREEMENT FIRST COUPLE OF DAYS BUT
DIFFER ON HANDLING OF REMNANTS OF ALEX IN THE LATER PERIODS. GFS
APPEARS TO BE AN OUTLIER SO WILL FOLLOW ECMWF FOR NOW AND SEE HOW
ALEX EVOLVES NEXT SEVERAL DAYS. LONG TERM CONCERNS INCLUDE TEMPS
AND ANY CHANCES OF PCPN FOR NEXT SUNDAY...INDEPENDENCE DAY.

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION PUSHED THROUGH AND
OVERTURNED THE ATMOSPHERE ENOUGH THAT SPECIAL 18Z UA FLIGHT
INDICATED CONSIDERABLE CAP OVER CNTRL IL THIS AFTERNOON. SFC DATA
SEEMS TO INDICATE THIS BOUNDARY IS STILL OVER CENTRAL IL AT THE
MOMENT AND SPC MESOANALYSIS AND OTHER SFC PARAMETER INDICATES
THERE IS SOME MOISTURE CONVERGENCE SOMEWHERE NEAR I-72 AT THE
MOMENT. UNFORTUNATELY THIS IS WHERE THE GREATEST CAPPING IS
LOCATED AT. HOWEVER...THE MAIN FRONT APPEARS TO STILL BE BACK WEST
OF THE AREA IN IOWA/MO. CURRENT RADAR AND SATELLITE LOOPS SHOW
THAT CONVECTION IS BEGINNING TO FIRE ON THE FRONT IN NRN MO WHERE
CAPES HAVE INCREASED OVER THE LAST SEVERAL HOURS AND THERE IS NOT
CAP. 4KM WRF MODEL SHOWS THIS DEVELOPMENT THIS AFTERNOON AND THEN
BRINGS IT EAST INTO THE CWA THIS EVENING. IN ADDITION...WRF MODEL
SHOWS MORE DEVELOPMENT LATER THIS EVENING ALONG ANOTHER BOUNDARY
IN SOUTHERN IL JUST SOUTH OF I-70. SO WITH FRONT STILL WEST...CAPE
RETURNING IN AREAS WEST...AND STORMS FIRING IN NRN MO...WILL KEEP
POPS GOING FOR THE WHOLE AREA TONIGHT. WILL HAVE CHC IN THE
NORTHWEST AND INCREASE TO LIKELY IN THE SOUTHWEST. FOR
OVERNIGHT...WILL BEGIN TO PUSH POPS EAST AND SOUTHEAST BUT STILL
HANGING ON TO LIKELY'S IN THE SOUTHEAST. WILL ALSO DIMINISH POPS
TO NONE IN THE NORTHWEST.

BY TOMORROW MORNING...MOST PCPN WILL BE OUT OF THE AREA BUT WILL
BE HANGING ONTO A CHC IN THE EXTREME SOUTHEAST FOR IN THE MORNING
ONLY. BY AFTERNOON...THE FRONT SHOULD HAVE PUSHED FAR ENOUGH
SOUTHEAST THAT NO PCPN IS EXPECTED FOR THE REMAINDER OF THE DAY.

THEN A STRONG HIGH PRSS RIDGE WILL BUILD INTO THE MIDWEST AND
BRING NORTHERLY SFC WINDS AND A NORTHWEST MID LEVEL FLOW TO THE
AREA FOR THE REST OF THE PERIOD. THIS RIDGE WILL DOMINATE THE
WEATHER OVER THE AREA THROUGH 84HRS WITH DRY AND UNSEASONABLY COOL
TEMPS FOR LATE JUNE.

850 TEMPS WILL DROP TO AROUND +10C FROM TUESDAY MORNING THROUGH
WEDNESDAY MORNING. THIS WILL MAKE TUE AND WED NIGHT THE COOLEST
PERIODS IN THE FORECAST. GUIDANCE TEMPS LOOKED REASONABLE THROUGH
THE PERIOD.

LONG TERM...THURSDAY THROUGH SUNDAY

SFC RIDGE WILL BE LOCATED OVER THE AREA THURSDAY MORNING WHILE THE
UPPER LEVEL RIDGE REMAINS WEST OVER THE CENTRAL PLAINS. THIS WILL
KEEP THE CWA DRY AND BELOW NORMAL FOR TEMPS THROUGH MOST OF THE
PERIOD. HOWEVER...BY THE WEEKEND...THE SFC HIGH WILL SHIFT TO THE
EASTERN COAST AND THE UPPER LEVEL RIDGE WILL BEGIN TO LAY OVER AND
EXTEND FROM THE SOUTHERN PLAINS TO THE NORTHEAST. AS MENTIONED
ABOVE...THE GFS IS THE OUTLIER AS IT BRINGS REMNANTS OF ALEX UP
THE WESTERN GULF AND INTO THE MISS RIVER VALLEY THROUGH THE
PERIOD...BRING RAIN INTO THE CWA FOR THE WEEKEND. HOWEVER THE
CONSENSUS IS TO KEEP WITH THE ECMWF WHICH BRING THE REMNANTS
THROUGH MEXICO AND INTO THE PLAINS AROUND THE RIDGE TOWARD THE
WEEKEND. THIS WOULD KEEP PCPN OUT OF THE CWA THROUGH INDEPENDENCE
DAY...SUNDAY. ANY PCPN SHOULD REMAIN WEST OF THE STATE THROUGH THE
PERIOD.

TEMPS WILL ALSO BEGIN TO WARM AS THE RIDGE SHIFTS TO THE EAST
THROUGH THE WEEK. SO EXPECT THE RETURN OF WARM AND HUMID
CONDITIONS FOR BY THE WEEKEND. GUIDANCE TEMPS LOOKED REASONABLE
BUT DO NOT APPEAR WARM ENOUGH FOR SATURDAY...SO ADJUSTED UPWARDS
THERE.

AUTEN
&&

.AVIATION...
ISSUED 1207 PM CDT SUN JUN 27 2010

CONVECTION IN THE FIRST 6 HOURS OF THE TAF PERIOD IS THE MAIN
CONCERN. HAVE HAD WEAKENING SHOWERS MOVING EAST THIS
MORNING...BRIEFLY PRODUCING MVFR CEILINGS/VISIBILITIES BUT THIS
HAS NOT LAST LONG. REMNANTS OF THIS ACTIVITY WOULD BE IMPACTING
KDEC SHORTLY. MODELS CONTINUE TO SUGGEST SOME NEW DEVELOPMENT
AHEAD OF THE MAIN COLD FRONT...WHICH CURRENTLY EXTENDS FROM
CENTRAL WISCONSIN TO NEAR THE KANSAS CITY AREA. WILL CONTINUE WITH
TEMPO 3SM TSRA FOR ALL SITES FOR A FEW HOURS THIS AFTERNOON AND
VCTS PREVAILING. GUSTY SOUTHWEST WINDS TO GRADUALLY TURN WESTERLY
LATE AFTERNOON AND EARLY EVENING AS THE FRONT BEGINS TO CROSS THE
AREA. WILL HAVE ALL RAIN OUT OF THE TAF SITES BY 00Z...BUT IT WILL
LIKELY TAKE UNTIL EARLY MORNING FOR SKIES TO COMPLETELY CLEAR
FOLLOWING PASSAGE OF A SECONDARY FRONT.

GEELHART
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 27, 2:11 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT SUN JUN 27 2010

ILZ027>031-036-037-040-041-047>050-281100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
311 PM CDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...ALONG AND WEST OF THE ILLINOIS RIVER.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL ACCOMPANY THE PASSAGE OF A COLD
FRONT. THE STORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAIN...BUT
ORGANIZED SEVERE WEATHER IS NOT EXPECTED. MOST OF THE STORMS
SHOULD BE OUT OF THE AREA BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER
DURING THE PERIOD. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>044-051>054-061-281100-
CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MOULTRIE-PIATT-SANGAMON-
SHELBY-
311 PM CDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
THIS EVENING...AND DIMINISH OVERNIGHT...AS A COLD FRONT PASSES
THROUGH THE AREA. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS AND
HEAVY RAIN...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-281100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
311 PM CDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TONIGHT...AS A COLD FRONT
APPROACHES FROM THE NORTHWEST. WHILE A FEW OF THE STORMS MAY
PRODUCE GUSTY WINDS AND HEAVY RAIN...ORGANIZED SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING THUNDERSTORMS SHOULD DIMINISH MONDAY MORNING...AS THE
FRONT PUSHES FURTHER SOUTH OF THE AREA.

FLOODING WILL CONTINUE ALONG THE WABASH RIVER THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ045-046-055>057-281100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-VERMILION-
311 PM CDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS
EVENING...THEN DIMINISH OVERNIGHT...AS A COLD FRONT PASSES THROUGH
THE AREA. A FEW OF THE STORMS THIS EVENING WILL BE CAPABLE OF
PRODUCING SEVERE WEATHER...WITH DAMAGING WIND GUSTS THE MAIN
CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

GEELHART

In the hours before

Special weather statement, Jun 27, 3:34 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
434 PM CDT SUN JUN 27 2010

ILZ054-061-272215-
MOULTRIE-SHELBY-
434 PM CDT SUN JUN 27 2010

...SIGNIFICANT WEATHER ALERT FOR EASTERN SHELBY AND SOUTHEASTERN
MOULTRIE COUNTIES UNTIL 515 PM CDT...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKEWOOD...OR NEAR SHELBYVILLE...MOVING EAST
AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM. INTENSE CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SHELBYVILLE...
  WINDSOR...
  ALLENVILLE...

OTHER LOCATIONS AFFECTED INCLUDE...CLARKSBURG...EAGLE CREEK STATE
PARK...WOLF CREEK STATE PARK...STRASBURG AND GAYS.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3957 8857 3955 8848 3938 8848 3930 8889
      3940 8894
TIME...MOT...LOC 2133Z 253DEG 23KT 3938 8884

AUTEN

The radar

The Lincoln radar (KILX), 93 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 flash flood, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Shelby

When
June 27, 3:36 PM CST to 3:37 PM CST
Where
Shelby County, Shelbyville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.420, -88.800

Thunderstorm Wind, Shelby

When
June 27, 4:12 PM CST to 4:13 PM CST
Where
Shelby County, 3 mi S of Shelbyville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.377, -88.800

A tree was blown onto Copeland Road 3 miles south of Shelbyville.

Lightning, Shelby

When
June 27, 4:25 PM CST
Where
Shelby County, 2 mi S of Windsor
Property damage
$45,000
Reported by
Newspaper
Coordinates
39.401, -88.600

Lightning struck a dairy barn, which started a fire. The barn was destroyed. No livestock were harmed in the fire.

Thunderstorm Wind, Scott

When
June 27, 4:30 PM CST to 4:31 PM CST
Where
Scott County, Winchester
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
39.630, -90.470

Several tree limbs and one power line were blown down.

Thunderstorm Wind, Effingham

When
June 27, 5:42 PM CST to 5:43 PM CST
Where
Effingham County, Altamont
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Newspaper
Coordinates
39.070, -88.750

A large tree was blown down onto power lines along US Route 40 near Altamont.

Thunderstorm Wind, Effingham

When
June 27, 5:45 PM CST to 5:46 PM CST
Where
Effingham County, Effingham
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.120, -88.530

Numerous tree limbs were blown down in Effingham. Spotty power outages were also reported around town.

Thunderstorm Wind, Effingham

When
June 27, 5:50 PM CST to 5:51 PM CST
Where
Effingham County, 1.28 mi ENE of Watson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.030, -88.550

A tree was blown down across IL Route 37 1 mile east of Watson.

Thunderstorm Wind, Effingham

When
June 27, 5:56 PM CST to 5:57 PM CST
Where
Effingham County, Effingham
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Mesonet
Coordinates
39.120, -88.530

Several tree limbs were blown down and a tent collapsed at a church picnic.

Thunderstorm Wind, Crawford

When
June 27, 6:43 PM CST to 6:44 PM CST
Where
Crawford County, Oblong
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
39.000, -87.920

Several power poles were blown down along North 25th Street just north of Oblong.

Thunderstorm Wind, Crawford

When
June 27, 6:45 PM CST to 6:46 PM CST
Where
Crawford County, Bellair
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
39.150, -87.950

Several power lines were blown down.

Thunderstorm Wind, Jasper

When
June 27, 6:45 PM CST to 6:46 PM CST
Where
Jasper County, 3.5 mi ENE of Yale
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.140, -87.960

Numerous power lines and poles were blown down.

Flash Flood, Effingham

When
June 27, 7:30 PM CST to June 28, 12:00 AM CST
Where
Effingham County, 2.93 mi W of Moccasin to 2.24 mi W of Edgewood
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.145, -88.804

Heavy rain with amounts ranging from 1.50 to 2.50 inches was measured within two hours during the evening. Some street flooding was observed in the city of Effingham. However, the biggest impact was to rural roads from Altamont to Watson where flash flooding made them impassable.

Thunderstorm Wind, Richland

When
June 27, 8:20 PM CST to 8:21 PM CST
Where
Richland County, Olney
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.730, -88.080

A tree was blown down across Silver Street in Olney.

Flash Flood, Crawford

When
June 27, 10:00 PM CST to June 28, 3:00 AM CST
Where
Crawford County, 2.15 mi SSW of Landes to 2.55 mi S of Heathsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.844, -87.901

Around 2.00 of rain in 90 minutes resulted in flash flooding of roads in a small part of southeast Crawford County. Rural roads around Flat Rock, as well as State Highway 1, were impassable due to the heavy rain and flooding.

Flash Flood, Lawrence

When
June 27, 10:00 PM CST to June 28, 3:00 AM CST
Where
Lawrence County, 3.94 mi WNW of Chauncey to 3.15 mi NW of Sumner
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
38.844, -87.901

Around 2.00 of rain in 90 minutes resulted in flash flooding of roads in a small part of northern Lawrence County. Rural roads from Chauncey to Birds, as well as a portion of State Highway 1, were impassable due to the heavy rain and flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240471, 240474, 244796, 240475, 240485, 240477, 240479, 240480, 240486, 240481, 240483, 246863, 240484, 246867, 246869.